Hail, Seward
- When
- June 17, 4:56 PM CST
- Where
- Seward County, 2.14 mi SSE of Liberal
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -100.920
Storms rolled through western Kansas bringing very large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Storms rolled through western Kansas bringing very large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 4:22 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 522 PM CDT Sat Jun 17 2023 ...updated mesoscale... .MESOSCALE DISCUSSION... Issued at 530 PM CDT Sat Jun 17 2023 60F+ dewpoints have made it up as far as Highway 50. 0-1 km SRH is around 50 m2/s2 along the Oklahoma border and should increase to as high as 100 m2/s2 by 7 pm tonight in that area. Watching a storm south of Liberal right now that is well ahead of the line of storms farther to the west. If there were to be a higher tornado potential, it would be with this storm and the associated higher dewpoints and higher SRH. Otherwise, the line of storms continues to move east around 30 mph. This line of storms will run into the higher BL moisture across Kansas and should strengthen in intensity. Damaging 60 to 90 mph outflows may be possible this evening across a portion of the FA. QLCS tornadoes cannot be ruled out on the line either. 0-3 km bulk shear is around 30 kt from Syracuse to Meade, so will half to watch out for squall line tornadoes in that area in particular. && .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1111 AM CDT Sat Jun 17 2023 There is some residual MVFR cigs across western Kansas extending into central Kansas this morning. This is in association with moisture left over from the overnight rains. This cloud deck will partially erode today with cigs trending to VFR. Attention then turns to this evening. A thunderstorm complex is expected to move across the terminals mid to late evening. +TSRA with outflow winds of 50+ kt will be possible with this activity, particularly more likely for KGCK/KLBL/KDDC. Some GR could be possible as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 86 62 93 / 70 0 0 0 GCK 55 87 60 93 / 70 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 70 0 0 0 HYS 59 86 62 95 / 70 0 0 0 P28 61 87 63 95 / 70 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Sugden SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sat Jun 17 2023
KSZ086-172300-
Seward KS-
529 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southern Seward
County through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Liberal around 540 PM CDT.
Hayne around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3713 10107 3724 10078 3700 10063 3700 10107
TIME...MOT...LOC 2229Z 246DEG 30KT 3704 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
545 PM CDT Sat Jun 17 2023
KSZ061-074-084-172315-
Stanton KS-Hamilton KS-Morton KS-
545 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of Hamilton, Morton and
Stanton Counties through 615 PM CDT/515 PM MDT/...
At 545 PM CDT/445 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hartman to
13 miles north of Keyes. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10155 3700 10156 3699 10204
TIME...MOT...LOC 2245Z 269DEG 26KT 3824 10222 3701 10224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROThe Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
28 thunderstorm wind, 10 hail. Local standard time, as filed.
Reported by a storm chaser.
Measured a 3.25 inch hailstone.
At least two flipped simis and power poles down in Liberal.
Numerous structral damage to utility poles and a gas station awning.
Reported as 65 to 70 mph.
Reported by Law Enforcement.
Reported by law enforcement.
Wind Damage report form 3 WNW of Tice. 3 pivot sprinklers blown over and 13 power poles down.
One inch tree limbs broken and shingles blown off.
Several poles down near roads H and I and Highway 56. Also winds estimated at 70 mph.
Tree down.
Tree limbs down on north side of town.
Trees down.
Several 6-8 inch tree limbs down in City Park.
Report multiple power lines down along SR34 Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109503, 1109504, 1109505, 1109506, 1109508, 1109510, 1109511, 1109512, 1109513, 1109572, 1109514, 1109515, 1109516, 1109517, 1109518, 1109521, 1109522, 1109523, 1109526, 1109563, 1109527, 1109528, 1109529, 1109531, 1109532, 1109533, 1109534, 1109536, 1109537, 1109540, 1109542, 1109544, 1109547, 1109549, 1109550, 1109551, 1109553, 1109554.